WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Here's What Happens If Your Imodium Addiction Goes Untreated

By Manjari Bansal
Medically Reviewed by Arpan Parikh, MD, MBA on July 12, 2021
Abusing Imodium can cause dangerous side effects. Find out what happens when Imodium addiction goes untreated.

Imodium, a brand name of loperamide, is a drug approved by the Food and Drug Administration (FDA) to treat diarrhea. It's available over the counter as well as by prescription. Since it acts like an opioid at high doses, some people may turn to abusing Imodium to get high or to manage opioid withdrawal. Here are some of the most common long-term effects of Imodium addiction.

Higher Risk of Chronic Disease

According to the American Addiction Centers, long-term use of drugs is associated with a higher risk of chronic diseases and acute conditions. A 2017 study published in the Journal of Addiction Medicine found that 19 medical conditions were higher in people with drug abuse disorders. These conditions included asthma, congestive heart failure, arthritis, hypertension, chronic pain, and stroke. The study also found that this population had an increased risk of dying at a younger age.

Drug Overdose

In 2016, the Food and Drug Administration (FDA) issued a warning that high doses of Imodium may have serious—even fatal—effects on your heart. It's important to note that overdosing on Imodium is possible. The FDA notes that using more than the prescribed or labeled dose of Imodium can even cause death. Additionally, signs of Imodium-induced heart damage may include:

  • Fainting
  • Fast or irregular heartbeat
  • Unresponsiveness

“Physicians and care providers should be careful and screen for previous substance use concerns before starting loperamide,” Monty Ghosh, MD, addiction specialist at the University of Alberta Hospital in Edmonton, tells WebMD Connect to Care.

Physical Health Problems

Aniko Dunn, PsyD, a psychologist at EZCare Clinic in San Francisco, tells WebMD Connect to Care thatodium use may cause the following symptoms:

  • Severe constipation
  • Nausea and vomiting
  • Abdominal pain
  • Uncomfortable fullness of the stomach
  • Fast or irregular heartbeat
  • Severe dizziness or fainting

Changes in Your Brain

According to the National Institute on Drug Abuse, long-term drug use may contribute to the following mental health issues:

  • Paranoia
  • Depression
  • Anxiety
  • Aggression
  • Hallucinations

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources: General Information